Kansas, 2018

Tornado and Flash Flooding in Kansas, August 14 to 15, 2018

August 14 to 15, 2018 · NWS ICT · 13 events in 4 counties and zones

Very heavy rains occurred across portions of southeast Kansas producing prolific flash flooding. Unfortunately, two people lost their lives while trying to drive across a water covered road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very heavy rains occurred across portions of southeast Kansas producing prolific flash flooding. Unfortunately, two people lost their lives while trying to drive across a water covered road. Rainfall amounts up 8.5 inches were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 5:29 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 14, 5:29 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 AM CDT Tue Aug 14 2018

.SHORT TERM...(Today through Thursday night)
Issued at 256 AM CDT Tue Aug 14 2018

An active and challenging short term forecast will continue for the
first few periods.  The 700mb low is currently over parts of West-
Central Kansas this morning and is slowly moving to the east.
Moisture transport is not as strong as yesterday over most of the
state.  However, PW values remain very high for this time of year.
Most of the model soundings show nearly saturated columns through
much of the afternoon and into the evening as the 700mb low moves to
the east.  Heavy rain chances look to be concentrated in the late
afternoon and overnight time periods with the NAM/ARW/NMM/UKMET
showing strong moisture transport and decent convergence over the
Southeast Kansas tonight and early tomorrow.  GFS/GEFS Plumes/SERF
are much weaker.  Despite the weaker indications for the later
models, feel tonight, Southeast Kansas will have a higher likelyhood
of heavier rain than the rest of the CWA.  Adjusted QPF to
compensate.

Heavy rain chances for the remainder of the CWA will continue to be
spotty.  While the 700mb low will slowly move off to the east as
the upper level trough comes into phase with the 700mb low, there
just does not seem to be enough focus or forcing to allow widespread
heavy rain across the western half of the CWA.  Unfortunately, the
abundant moisture evidenced by the very high PW values across the
region means heavy rain rain and possible flooding of lowland areas
can't be ruled out today or tonight.  Any showers that get enough
instability and vertical motion will produce very heavy rain and
could produce an inch of rain in a very short period of time.  This
heavy rain threat will slowly wane during the overnight tonight.
Temperatures for today will again be well below normal as the clouds
will remain firmly in place.

Wednesday the upper level trough will continue to move off to the
east and will allow for some slow clearing in the CWA.  Temperatures
will recover some and will likely approach normal in many areas.
However, areas of Eastern and Southeast Kansas are likely to remain
cooler and have showers and a few thunderstorms in the region during
much of the day.  Clearing in Southeast Kansas is not expected to be
complete until the late afternoon or into the evening hours
Wednesday.  Thursday some weak upper level ridging is expected to
build into the region which will allow for the sun to return and
temperatures to rise to near normal for this time of year. This is
not expected to last long as most models do indicate another frontal
system is expected to encroach on the region late Thursday night and
into Friday.

Metzger

.LONG TERM...(Friday through Monday)
Issued at 256 AM CDT Tue Aug 14 2018

The main challenge in the extended range will be the timing and
intensity of the next front expected to arrive early Friday morning.
 GFS/GEFS Plumes/ECMWF indicate this system will not have the volume
of moisture the current system has had.  However, there does appear
to be more shear available this time around which will keep the
precipitation chances up.  This front is progged to stall over
portions of Western Kansas.  The proximity of this front over the
CWA will bring temperatures back down below normal for much of the
weekend and could bring a few rounds of showers and thunderstorms as
well.  Confidence on timing and intensity remains low at this time.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 630 AM CDT Tue Aug 14 2018

Challenging aviation forecast today. While IFR/MVFR conditions
are expected to prevail through midday, a wide variance from LIFR
to brief periods of VFR may also occur. Scattered to numerous
showers and isolated storms will continue to pinwheel around low
pressure as it moves across Kansas. Several hours of VFR may
develop later this afternoon and early evening, though trending
down again to MVFR later tonight. Winds will become north to
northwest behind the departing low tonight with chances for
showers diminishing as well.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  67  86  68 /  70  50  10   0
Hutchinson      81  66  85  66 /  70  40  10   0
Newton          81  66  85  66 /  70  50  10   0
ElDorado        82  67  85  66 /  70  60  20   0
Winfield-KWLD   82  68  86  68 /  70  70  10   0
Russell         78  64  85  65 /  80  20  10  10
Great Bend      79  64  85  66 /  70  20  10  10
Salina          81  66  87  66 /  70  40  10   0
McPherson       81  66  85  65 /  70  40  10   0
Coffeyville     83  69  86  68 /  70  80  40  10
Chanute         83  68  85  67 /  70  70  30  10
Iola            83  68  85  67 /  70  70  30  10
Parsons-KPPF    83  69  85  68 /  70  80  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
Hazardous weather outlook, Aug 14, 3:29 AM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
429 AM CDT Tue Aug 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
429 AM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Occasional showers and thunderstorms with heavy rain will continue
across the region today and into the evening hours. Heavy rain may
result in ponding of water and localized flooding
concerns...especially in low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible Wednesday across the
eastern half of the region. The main hazard will be heavy rainfall
with a risk for minor lowland flooding. A locally strong storm will
also be possible.

Periodic chances for storms will return to the entire area from
late Thursday through Sunday. However the risk for heavy rainfall
and severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 14, 7:09 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 AM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       LYONS                   38.35N 98.20W
08/13/2018  E2.20 INCH       RICE               KS   PUBLIC

            DELAYED REPORT FROM AUG 13. TOTAL RAINFALL
            SINCE 7 AM, AUG 13. REPORT VIA TWITTER.

&&

MARTIN
Special weather statement, Aug 14, 9:52 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1052 AM CDT TUE AUG 14 2018

KSZ069-093-141615-
Butler KS-Cowley KS-
1052 AM CDT TUE AUG 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Cowley County in south central Kansas...

* Until 1115 AM CDT.

* At 1046 AM CDT...National Weather Service Doppler radar was
  tracking showers and thunderstorms with locally very heavy
  rainfall along a line extending from El Dorado, to near Rose Hill,
  to near Winfield, to 6 miles northeast of Grainola...and moving
  northeast at 15 to 25 mph.

Pockets of very heavy rainfall rates are likely across portions of
Butler and Cowley counties, which will produce poor visibility and
ponding of water on roads. The rainfall may also lead to localized
minor flooding. Do not drive your vehicle through flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3723 9699 3740 9715 3779 9715 3809 9693
      3808 9653 3700 9653 3700 9669
TIME...MOT...LOC 1548Z 226DEG 23KT 3781 9685 3756 9707 3730 9692 3702
9659

KLEINSASSER
Special weather statement, Aug 14, 10:24 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1124 AM CDT TUE AUG 14 2018

KSZ053-069-070-093-094-098-141700-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Chase KS-Elk KS-
1124 AM CDT TUE AUG 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Greenwood County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Southern Chase County in east central Kansas...
  Elk County in southeastern Kansas...

* Until noon CDT.

* At 1114 AM CDT...National Weather Service Doppler radar was
  tracking showers and thunderstorms with locally very heavy
  rainfall rates across the Flint Hills, moving northeast at 15 to
  25 mph.

Within the heaviest showers and storms, poor visibility and ponding
of water on roads is likely. Slow down to avoid hydroplaning. The
rainfall may also lead to localized minor flooding. Do not drive
your vehicle through flooded roadways.

* Locations impacted include...
  El Dorado, Augusta, Eureka, Douglass, Towanda, Sedan, Leon,
  Madison, Howard, Cedar Vale, Moline, Longton, Hamilton, Severy,
  Grenola, Atlanta, Fall River, Latham, Peru and Chautauqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3736 9670 3748 9706 3784 9705 3801 9691
      3809 9684 3833 9655 3852 9636 3817 9636
      3817 9596 3700 9597 3700 9653
TIME...MOT...LOC 1617Z 226DEG 49KT 3778 9662

KLEINSASSER

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 4 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Rice

When
August 14, 10:48 AM CST to 10:49 AM CST
Where
Rice County, 0.88 mi SW of Sterling
Reported by
Public
Coordinates
38.210, -98.210

This was a 24 hour total beginning at 12pm August 13th. The rain led to some nuisance flooding of ditches and low lying farmland. Some ponding of water on the roads were also noted.

Thunderstorm Wind, Montgomery

When
August 14, 4:37 PM CST to 4:38 PM CST
Where
Montgomery County, 1.3 mi ENE of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.290, -95.900

Trees were blown down at county road 5250 and Highway 160. A funnel cloud was also observed.

Tornado, Montgomery

When
August 14, 4:38 PM CST to 4:39 PM CST
Where
Montgomery County, 2.55 mi N of Elk City
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Reported by
Public
Coordinates
37.317, -95.924

This information was obtained from social media. The tornado was very small and did not last very long.

Flash Flood, Montgomery

When
August 14, 7:29 PM CST to 10:49 PM CST
Where
Montgomery County, 4.09 mi NNW of Elk City Lake to 7.04 mi SSW of Elk City Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.320, -95.840

Widespread flooding of rural roads were being reported across the northern half of the county.

Flash Flood, Montgomery

When
August 14, 11:11 PM CST to 11:30 PM CST
Where
Montgomery County, 1.76 mi N of Elk City Lake
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.295, -95.794

Torrential rains within a bowl shaped landscape produced catastrophic flooding of Racket Creek. Rainfall amounts up to 8.5 inches fell in an isolated area in which the creek ran between a pair of elevated regions causing significant and rapid rises of the creek. Water was estimated to be approximately 4 feet above road level and rushing rapidly. It was reported that the gentlemen were driving a pickup and may have encountered an obstacle in the rushing waters causing them to stop. The rushing waters overcame the vehicle and swept it off of the road and into the creek channel. It was estimated that the depth of the creek base to the roadway was about 15 to 20 feet.

Flash Flood, Montgomery

When
August 14, 11:11 PM CST to August 15, 6:00 AM CST
Where
Montgomery County, 3.94 mi NNW of Elk City Lake to 6.23 mi SW of Tyro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.318, -95.838

Widespread flooding was being reported across the whole county. Water rescues were noted in the northwest part of Independence along whiskey creek. Multiple homes were being reported as flooded and law enforcement was going door to door to warn the residents.

Flash Flood, Labette

When
August 14, 11:50 PM CST to August 15, 5:45 AM CST
Where
Labette County, 2.01 mi W of Mound Vly to 2.39 mi S of Valeda
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.197, -95.456

Flash flooding was in progress near the junction of Highway 166 and Highway 59. It was also reported on Highway 160 east of Elk road. Both lanes were flooded with at least 6 inches of of water for a 30 yard stretch.

Heavy Rain, Montgomery

When
August 15, 3:45 AM CST
Where
Montgomery County, 1.65 mi E of Elk City Lake
Reported by
Mesonet
Coordinates
37.270, -95.770

Updated rainfall report at the Elk City Lake gauge.

Heavy Rain, Montgomery

When
August 15, 3:46 AM CST
Where
Montgomery County, Cherryvale
Reported by
Mesonet
Coordinates
37.270, -95.550

Heavy Rain, Labette

When
August 15, 6:00 AM CST
Where
Labette County, 0.88 mi SE of Altamont
Reported by
COOP Observer
Coordinates
37.190, -95.290

Twenty four hour rainfall report.

Heavy Rain, Montgomery

When
August 15, 6:00 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Reported by
CoCoRaHS
Coordinates
37.230, -95.710

This was the 24 hour rainfall total.

Heavy Rain, Chautauqua

When
August 15, 6:00 AM CST
Where
Chautauqua County, Hale
Reported by
COOP Observer
Coordinates
37.230, -96.020

This was a 24 hour rainfall amount.

Heavy Rain, Labette

When
August 15, 9:23 AM CST
Where
Labette County, 4.69 mi SSE of Parsons Tri City Arp
Reported by
Mesonet
Coordinates
37.270, -95.480

This was a 24 hour rainfall amount.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Montgomery2018-08-1472MaleVehicle/Towed TrailerDirect
Flash Flood, Montgomery2018-08-1439MaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774540, 774541, 774543, 774544, 774545, 774547, 774556, 774557, 774558, 774559, 774560, 774561, 774562.